FDA Asks Doctors To Limit Acetaminophen In Combination Drugs

combination drug Patients can inadvertently overdose on the drug. Excessive acetaminophen can result in liver failure and the need for a liver transplant. In some cases, patients can even die from liver problems.

The FDA said there is no data showing the taking extra acetaminophen has any reasonable benefits versus the risks. Nearly half of acetaminophen-related liver failure in the US are caused by unintentional overdose from combination drugs. These drugs are often prescribed to patients who have acute injury pain, pain after an operation, or pain after dental work.

The recommendation was issued in 2011, and set to take full effect in three years. However, combination drugs containing more than 325 milligrams of acetaminophen per tablet or capsule are still available as of January 14, 2014. Pharmacists who are given prescriptions for combo drugs that exceed the recommended dosage are asked to discuss using a lower dose with the health care provider.

Combination drugs that contain excessive acetaminophen (paracetamol) will be removed from the market if the FDA withdraws their approval.

Tylenol is a common drug in the US, available by both prescription and OTC (over-the-counter). It is a mild analgesic and fever reducer.

Editor’s Note: Discuss all medications you are taking, including over-the-counter medicines, with your doctor. Individuals who take a large number of medications can inadvertently take too much. While acetaminophen is not an NSAID, it may be harmful to vision.

Acetaminophens & Vision

The family acetaminophens (ie, aspirin, ibuprofin, advil, meclofen) increase the vulnerability of the eyes to the damaging light of the sun; they are photosensitizing.  Damaging UV radiation and blue light are harmful to the retina of the eye and contribute to a number of retinal and macular conditions.

Next: How to protect your vision from damage from the sun.

Summary
Article Name
FDA Asks Doctors To Limit Acetaminophen In Combination Drugs
Description
Combination drugs that contain more than 325 mg of acetaminophen (Tylenol) could cause serious liver damage, prompting the US Food and Drug Administration to recommend that doctors stop prescribing these higher doses.
Author
This entry was posted in Harmful drugs on by .

About Marc_Grossman

Marc Grossman, Doctor of Optometry and New York State Licensed Acupuncturist, is a holistic eye doctor and co-author of a number of books on natural vision care. Since 1980 Dr. Grossman has been helped many people maintain healthy vision and even improve eyesight. He is dedicated to providing information to those with conditions ranging from myopia and dry eyes to potentially vision threatening diseases such as macular degeneration and glaucoma. His combined multi-disciplinary approach using nutrition, eye exercises, lifestyle changes and Chinese Medicine provides him with a wide array of tools and approaches with which to tackle difficult eye problems.